Hail, Dona Ana
- When
- April 3, 5:58 PM MST to 6:15 PM MST
- Where
- Dona Ana County, 12 mi ENE of Anthony
- Measured
- 2 in hail
- Property damage
- $2.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 32.067, -106.417
A supercell thunderstorm formed just north of northeast El Paso and tracked northward across Chaparral and along the east slopes of the Organ Mountains. Along the way it dropped a large amount of golf ball size hail (with a few hailstones reaching hens egg size) on the town of Chaparral, resulting in extensive damage to mobile home skirting, windows and a few roofs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A supercell thunderstorm formed just north of northeast El Paso and tracked northward across Chaparral and along the east slopes of the Organ Mountains. Along the way it dropped a large amount of golf ball size hail (with a few hailstones reaching hens egg size) on the town of Chaparral, resulting in extensive damage to mobile home skirting, windows and a few roofs. The hail was driven by 60 mph wind gusts. The hail depth was measured at 13 inches, and hailstones were still 1.25 inches in diameter more than 4 hours after the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 3, 12:59 PM MST, 4 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 1259 PM MST SAT APR 3 2004 SYNOPSIS... A SLOW MOVING UPPER LOW PRESSURE SYSTEM IN SOUTHERN ARIZONA WILL DRIFT SLOWLY EAST THE FEW DAYS...GENERATING A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. UNSTABLE ATMOSPHERIC CONDITIONS AND ABUNDANT MOISTURE WILL RESULT IN POSSIBLE STRONG THUNDERSTORMS WITH A POTENTIAL FOR HEAVY RAINFALL AND SMALL HAIL FORMING THIS AFTERNOON AND EVENING OVER EASTERN PORTIONS OF THE FORECAST AREA. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS THROUGH THE LATTER PART OF NEXT WEEK. DISCUSSION... LATEST SATELLITE IMAGERY INDICATES A LARGE AND NEARLY STATIONARY UPPER LOW SPINNING OVER SOUTHERN ARIZONA THIS AFTERNOON. CIRCULATION AROUND THE LOW IS PULLING UP MOISTURE FROM THE GULF OF CALIFORNIA OVER PORTIONS OF ARIZONA AND NEW MEXICO. EMBEDDED SHORT WAVE VORTICES ROTATING AROUND THE LOW AND LARGE SCALE DYNAMIC LIFT ARE GENERATING SCATTERED SHOWERS AND THUNDERSTORMS OVER THE FORECAST AREA AT THIS TIME. SOME STORMS ARE PRODUCING BRIEF PERIODS OF HEAVY RAIN AND SMALL HAIL. AT LEAST CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT AND ARE EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS UNTIL THE UPPER LOW MOVES EAST OUT OF THE AREA. THE WETTEST AND MOST UNSTABLE AIR MASS WITH DECENT CAPE LIES ALONG A FRONTAL BOUNDARY JUST TO THE EAST OF THE FORECAST AREA WHERE HEAVY RAINS ARE EXPECTED FOR PORTIONS OF THE PECOS RIVER VALLEY IN EASTERN NEW MEXICO AND WEST TEXAS. AS THE BOUNDARY PUSHES FURTHER WEST INTO EASTERN PORTIONS OF THE FORECAST AREA IT COULD PROVIDE A FOCUS FOR STRONG THUNDERSTORMS AND HEAVY RAINFALL FOR AREAS EAST OF THE RIO GRANDE TONIGHT AND INTO TOMORROW. VEERING PATTERNS AND SPEED SHEAR INDICATE A THE FEW OF THE STORMS MAYBE SEVERE...CAPABLE OF PRODUCING LARGE HAIL. AS MENTIONED PREVIOUSLY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE NEXT COUPLE OF DAYS UNTIL THE LOW MOVES EAST OF THE AREA LATE TUESDAY. LONG RANGE PATTERN HAS ANOTHER LOW DROPPING DOWN OVER THE BAJA PENINSULA IN LATTER PART OF NEXT WEEK KEEPING THE WEATHER PATTERN UNSETTLED WITH A SLIGHT CHANCE OF SHOWERS THROUGH THE END OF NEXT WEEK. PRELIMINARY NUMBERS... EL PASO EB 049/071 048/070 050 54531 ALAMOGORDO TE 047/060 044/061 047 55532 LAS CRUCES EB 048/067 047/068 049 54531 CLOUDCROFT TE 036/046 033/045 035 86633 TRUTH OR CONSEQUENCES TB 045/059 043/063 046 55430 SILVER CITY TB 039/052 038/058 041 45430 DEMING EB 046/064 044/067 046 44330 LORDSBURG BB 045/064 043/066 046 44330 SIERRA BLANCA TB 048/071 046/067 050 65632 .ELP WATCHES/WARNINGS/ADVISORIES...NONE 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 500 AM MST SAT APR 03 2004 NMZ022>024-030>032-TXZ055-056-031800- EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM- SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM- SOUTHWEST DESSERT/BOOTHEEL NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- 500 AM MST SAT APR 03 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP...ESPECIALLY LATE THIS AFTERNOON AND TONIGHT. ISOLATED STORMS MAY PRODUCE HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS OVER 50 MPH...MAINLY BETWEEN 4 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN... A COMPLEX UPPER LEVEL STORM SYSTEM WILL MOVE SLOWLY THROUGH THE AREA SUNDAY THROUGH MONDAY PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. ISOLATED STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH DURING THIS TIME. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH FRIDAY AS ANOTHER LOW PRESSURE SYSTEM APPROACHES THE SOUTHERN ROCKIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT. ROGASH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 155 PM MST SAT APR 3 2004 NMZ022>025-030>032-TXZ055-056-040300- EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM- SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM- SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESERT/BOOTHEEL NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- TULAROSA BASIN/SOUTHERN DESERT NM- INCLUDING THE CITIES OF...ALAMOGORDO...DEMING...EL PASO...LAS CRUCES...LORDSBURG...SIERRA BLANCA...SILVER CITY...TRUTH OR CONSEQUENCES 155 PM MST SAT APR 3 2004 A SLOW MOVING LOW PRESSURE SYSTEM IN SOUTHERN ARIZONA IS PRODUCING LARGE SCALE FORCING AND LIFT THAT WILL ACT ON A MOIST AND INSTABLE AIR MASS TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS ARE FAIRLY FAST MOVING FROM THE SOUTH TO THE NORTH AT 25 MPH. SOME OF THE THUNDERSTORMS MAY BE STRONG...PRODUCING PERIODS OF HEAVY RAIN...LARGE AMOUNTS OF SMALL HAIL AND STRONG GUSTY WINDS. PERSONS OUTSIDE WHEN THUNDERSTORMS APPROACH SHOULD SEEK SHELTER INSIDE A SECURE BUILDING. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE VICINITY HEAVY RAIN OR HAIL WITH REDUCED VISIBILITY AND SLICK ROAD SURFACES POSSIBLE. LUNDEEN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
347 PM MST SAT APR 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL N MONTICELLO 33.40N 107.45W
04/03/2004 1.00 INCH SIERRA NM TRAINED SPOTTER
HAIL COVERING THE GROUND WITH SOME LARGE STONES BETWEEN
INCH AND INCH AND A QUARTER IN DIAMETER
0219 PM HAIL SILVER CITY 32.78N 108.27W
04/03/2004 1.00 INCH GRANT NM TRAINED SPOTTER
SMALL HAIL COVERING THE GROUND WITH LARGE HAIL STONES OF
UP TO AN INCH MIXED IN.
0215 PM HAIL 5 S PINOS ALTOS 32.82N 108.25W
04/03/2004 1.00 INCH GRANT NM TRAINED SPOTTER
MOSTLY SMALL HAIL COVERING THE GROUND. SOME MEASURED UP
TO ONE INCH
0205 PM HAIL 12 SSW SILVER CITY 32.62N 108.35W
04/03/2004 1.00 INCH GRANT NM TRAINED SPOTTER
&&
GNLThe El Paso radar (KEPZ), 34 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390571, 5390572.